Nosebleeds, also known as epistaxis, involve bleeding from the inside of your nose. While most times, nosebleeds happen without any apparent reason, there are certain situations that can cause nosebleeds. However, none of the known causal conditions has anything to do with vitamin D, either overdose or deficiency.
A heavy cold or flu causing extensive nasal congestion and discharge could destroy some thin blood vessels and cause a nosebleed. Allergies, hypertension and medications that thin the blood, as well as nonsteroidal anti-inflammatory drugs, can also cause nose bleedings. Dry environments will dry out the inside of your nose, which can result in breaking of small blood vessels. In rare cases, hemophilia, leukemia and tumors in the nasal cavity can also cause bleeding. Mayo Clinic experts recommend that you seek medical help if the nosebleeds last longer than 20 minutes or interfere with breathing.
If you get a nosebleed, you should sit in an upright position with your head bent forward. Applying a cold pack can accelerate blood clotting. The website netdoctor.co.uk also recommends holding the tip of your nose for five minutes while breathing through the mouth.
Vitamin D Deficiency
Vitamin D is a vital nutrient for your body; this is very obvious when you observe the extent and seriousness of the effects of its deficiency. Chronic deficiency causes rickets in children and osteomalacia in adults. Both conditions result in soft bones from loss of minerals from the bone tissue. Children will have delayed growth and dental problems as well. It is common for people deficient in vitamin D to have spinal and bone deformities and even lose height in the long run. A novel review published in the journal “The Proceedings of the Nutrition Society” reports that vitamin D deficiency is associated with serious autoimmune diseases such as diabetes type 1, Crohn’s disease, multiple sclerosis and the bacterial infection tuberculosis.
Vitamin D Overdose
Vitamin D overdose is quite rare among people who take supplements. Registered dietician from Mayo Clinic Katherine Zeratsky says that the only consequence of excessive doses of vitamin D is the gradual buildup of calcium in the blood. This condition can cause symptoms such as nausea, muscle weakness, constipation and appetite loss. If you experience any of these symptoms while taking vitamin D supplements, Mayo Clinic experts suggest you stop taking your supplements and limit your calcium intake. According to Zeratsky, this will relieve the symptoms and allow your body to restore balance. Hospitalization may only be necessary in serious cases.
- Mayo Clinic; Vitamin D Toxicity: What If You Get Too Much?; Katherine Zeratsky R.D.; August 2010
- “The Proceedings of the Nutrition Society”; Vitamin D and Immune Function: An Overview; Hewison M.; August 2011
- NetDoctor; Nosebleeds (Epistaxis); June 2005
- Mayo Clinic; Nosebleeds; April 24, 2010
- Better Medicine; Vitamin D Deficiency; December 20, 2010
- PubMed Health; Hypervitaminosis D; November 23, 2009